An overgrowth of Clostridium difficile occurs most often in individuals who have taken a broad-spectrum antibiotic or multiple antibiotics over a long period of time, according to WebMD. Individuals with weakened immune systems and those with diseases or cancers of the colon or rectum are also at higher risk.
Individuals who have undergone gastrointestinal tract surgery, have kidney disease, are 65 or older, and those with a history of proton-pump inhibitor or chemotherapy drug use have increased risk for C. difficile infections, states WebMD. A previous C. difficile infection puts an individual at higher risk for another. The infection is very contagious and can be contracted through touch because the C. difficile spores can survive on dry surfaces for long periods of time after an infected carrier sheds them.
C. difficile is a bacterium in the digestive tract that, when in an unbalanced state of overgrowth, releases toxins that attack the lining of the intestines, explains WebMD. C. difficile bacterium is a frequent cause of infectious diarrhea in the United States, with cases ranging from only mildly serious to life-threatening. Individuals may experience abdominal pain with frequent episodes of watery diarrhea for several days, with the most severe cases including fever, loss of appetite, weight loss and blood in the stool. C. difficile can be fatal if left untreated.